Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 65, NWS Tucson, AZ

August 6, 2022Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 6, 2022, 7:46 PM MST for Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2022, 7:46 PM MST (02:46 UTC)
Expired
Aug 6, 2022, 10:45 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2876 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WGUS55 KTWC 070246
FFWTWC
AZC023-070545-
/O.NEW.KTWC.FF.W.0065.220807T0246Z-220807T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
746 PM MST Sat Aug 6 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South Central Santa Cruz County in southeastern Arizona...

* Until 1045 PM MST.

* At 746 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1 inch of rain has 
  fallen. 1 to 2 inches has fallen in Nogales Mexico. Additional 
  rainfall amounts up to 1 inch are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Nogales and Nogales International Airport.

This includes the following Flash Flood Prone Locations...
Nogales Wash at Doe St Bridge and Nogales Port of Entry Deconcini 
Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3133 11097 3134 11095 3136 11092 3143 11089
      3141 11081 3133 11083 3133 11088

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRM
2 follow-up statements
556 
WGUS75 KTWC 070332
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
832 PM MST Sat Aug 6 2022

AZC023-070545-
/O.CON.KTWC.FF.W.0065.000000T0000Z-220807T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
832 PM MST Sat Aug 6 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST THIS 
EVENING FOR SOUTH CENTRAL SANTA CRUZ COUNTY...

At 832 PM MST, Doppler radar continued to indicate thunderstorms 
producing heavy rain across the warned area. Between 1 and 2 inches 
of rain have fallen. Over 2 inches of rain has fallen upstream in 
Nogales Mexico. Additional rainfall amounts up to 1 inch are 
possible in the warned area. Flash flooding is already occurring.

The Nogales Wash is now above 10 feet. At 10 feet, water can flood 
roads and possibly homes along the wash. Additional thunderstorms 
are possible and flooding could worsen.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Nogales and Nogales International Airport.

This includes the following Flash Flood Prone Locations...
Nogales Wash at Doe St Bridge and Nogales Port of Entry Deconcini 
Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3133 11097 3134 11095 3136 11092 3143 11089
      3141 11081 3133 11083 3133 11088

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRM
622 
WGUS75 KTWC 070541
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1041 PM MST Sat Aug 6 2022

AZC023-070551-
/O.EXP.KTWC.FF.W.0065.000000T0000Z-220807T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
1041 PM MST Sat Aug 6 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM MST THIS EVENING FOR 
SOUTH CENTRAL SANTA CRUZ COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3133 11097 3134 11095 3136 11092 3143 11089
      3141 11081 3133 11083 3133 11088

$$

GEL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:27 PM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 6, 3:27 PM MST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
327 PM MST Sat Aug 6 2022

.SYNOPSIS...A more favorable flow pattern for daily thunderstorms
will develop Sunday and persist through this coming week as the
upper high becomes centered over the Four Corners region. Daytime
temperature will remain near seasonable readings.

&&

.DISCUSSION...The upper-pattern is defined by a high pressure area
centered over NW Kansas with a ridge axis extending to the southwest
into SW Arizona...and an impressive inverted trough (as evidenced
with a beautiful swirl on the Water Vapor Satellite imagery) over
western portions of Texas.

Today/tonight is a transition day as the upper ridge axis continues
to lift north...allowing for the inverted trough to move west toward
SE Arizona. Although confidence is moderately high that Sunday will
be an active day across the entire forecast area, sometimes the
transition days can sneak up on us with stronger storms than
expected. In this case, the nose of the inverted trough doesn't
really begin to impact our neck of the woods until late this
evening/overnight...out of phase with peak surface
heating. I wouldn't be surprised to see a few storms get a bit frisky
this evening along the Arizona/Mexico border but confidence
is low with the coverage and intensity of the storms this
afternoon/tonight. It may be a situation that the majority
of the storm activity occurs after midnight with the increased
instability aloft.

The more favorable location tonight will be further south in Sonora
Mexico where a large complex is expected to develop. This system
will be important because it will help initiate a surge of
moisture to quickly move northward up the Gulf of California and
spill into the lower deserts of Arizona Sunday morning giving us a
key ingredient for heavy rainfall Sunday across the western
portions of the forecast area.

The inverted trough eventually moves into Southeast Arizona Sunday
afternoon...and is looking to be quite impactful for the region. The
dynamics associated with this feature, along with stronger shear and
the overall increase of surface moisture will result in enhanced
thunderstorm activity across all of Southeast Arizona, with a more
elevated potential for severe thunderstorms and/or flash flooding
over the typical Monsoon day.

The 12z SPC HREF (High Resolution Ensemble Forecast) has latched
onto a strong solution for our neck of the woods with a sustained
potential for wind gusts in excess of 50 kts from Tucson west Sunday
evening. This helps increase my confidence that we will experience
widespread blowing dust issues across Pima and Southeast Pinal
counties...including the potential for a Haboob formation.

In addition to the wind and blowing dust threat, the 12z SPC HREF 24
hour QPF LPMM or localized probability matched mean for 24 hour QPF
amounts indicated a large area between 1 and 2 inches of
rainfall tomorrow across Santa Cruz and Pima county. Given the
saturated soils across the area, this makes the potential
for flash flooding much greater. Ina ny event, tomorrow will be an
active and busy day.

Otherwise, rain chances will continue to be elevated this coming
week as a more favorable flow pattern develops with the upper high
becoming centered over the Four Corners region. Daytime temperatures
will remain near seasonable readings after today.

&&

.AVIATION...Valid through 08/00Z.
SCT-BKN clouds at 7k-10k ft AGL, with the clouds slowing diminishing
after midnight MST. SCTD SHRA/TSRA primarily between 06/23Z and
07/05Z. CIGS may briefly lower to 4k-6k ft AGL with the TSRA, along
with mountain obscurations and wind gusts to 40+ kts. Otherwise, SFC
wind generally less than 12 kts, favoring a NWLY/NLY direction
during the afternoon hours and variable in direction at other times.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon period is expected to continue
through the coming week, with daily rounds of scattered showers
and thunderstorms. The typical threats of strong gusty winds and
heavy rainfall remain, as well as the potential for precipitation
outside the normal afternoon/evening cycles. Wind trends are
otherwise light following a diurnal pattern.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:58 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Aug 6, 6:51 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Aug 6, 7:21 PM MSTDust Storm AdvisoryTWCCochise, Pima, Santa Cruz39 min
Aug 6, 7:27 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Aug 6, 7:50 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz40 min
Aug 6, 8:00 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Aug 6, 8:30 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Aug 6, 8:41 PM MSTSpecial Weather StatementTWCSanta Cruz64 min
Aug 6, 9:09 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz51 min
Aug 6, 9:34 PM MSTDust Storm AdvisoryTWCPima, Pinal56 min
Aug 6, 10:25 PM MSTDust Storm AdvisoryTWCPima, Pinal65 min
Aug 6, 10:43 PM MSTDust Storm WarningTWCPima, Pinal62 min
Aug 7, 2:13 AM MSTBlowing Dust AdvisoryTWCPima, Pinal21 hr
Aug 7, 8:05 AM MSTFlood WatchTWCCochise, Graham, Pima, Pinal, Santa Cruz16 hr
Aug 7, 1:44 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Aug 7, 1:49 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz41 min
Aug 7, 2:53 PM MSTSpecial Weather StatementTWC52 min
Aug 7, 3:51 PM MSTSpecial Weather StatementTWCGreenlee39 min
Aug 7, 4:45 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Aug 7, 4:45 PM MSTSevere Thunderstorm WarningTWCGraham45 min
Aug 7, 4:49 PM MSTSpecial Weather StatementTWCCochise41 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.